Imiquimod: potential risk of an immunostimulant

Australas J Dermatol. 2004 May;45(2):123-4. doi: 10.1111/j.1440-0960.2004.00060.x.

Abstract

A 19-year-old woman with severe HLA B27 spondyloarthropathy whose disease was controlled on cyclosporin, methotrexate and prednisolone had human papillomavirus infection and developed cervical dysplasia and a large number of cutaneous and vulval warts. These were not responsive to cryotherapy, salicylic acid or cimetidine, so she was treated with topical imiquimod 5% cream. Two weeks after starting this treatment she had a significant flare of her spondyloarthropathy. She was so ill that she stopped using the imiquimod cream. She had full resolution of her warts after 3 weeks' treatment with imiquimod cream, but her spondyloarthropathy took more than 3 months to improve, despite significant augmentation of her immunosuppression. This case highlights the potential risk of using imiquimod cream (an immunostimulant) in a patient who has a condition requiring immunosuppression, such as autoimmune disease or an organ transplant.

Publication types

  • Case Reports

MeSH terms

  • Adjuvants, Immunologic / adverse effects*
  • Adolescent
  • Aminoquinolines / adverse effects*
  • Drug Antagonism
  • Female
  • Humans
  • Imiquimod
  • Immunosuppressive Agents / antagonists & inhibitors
  • Immunosuppressive Agents / therapeutic use
  • Papillomaviridae
  • Papillomavirus Infections / drug therapy
  • Recurrence
  • Skin Diseases / drug therapy
  • Spondylitis / drug therapy
  • Spondylitis / physiopathology*
  • Uterine Cervical Dysplasia / drug therapy
  • Vulvar Diseases / drug therapy
  • Warts / drug therapy

Substances

  • Adjuvants, Immunologic
  • Aminoquinolines
  • Immunosuppressive Agents
  • Imiquimod